Florida, 2012

Damaging Wind in Florida, May 14, 2012

May 14, 2012 · NWS MFL · 1 event in 1 county or zone

S. caused increasing moisture over South Florida and led to scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deepening upper level trough across the eastern U.S. caused increasing moisture over South Florida and led to scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 14, 1:43 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 1:43 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EDT MON MAY 14 2012

.SHORT TERM...(TONIGHT-WEDNESDAY NIGHT).
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED A POSITIVELY-TILTED
UPPER TROUGH EXTENDING SOUTHWEST OVER THE PLAINS AND A RIDGE AXIS
EXTENDING NORTH OVER THE WESTERN ATLANTIC. THIS PLACES SOUTH
FLORIDA UNDER PRIMARILY MOIST WEST-SOUTHWEST MID TO UPPER FLOW.
WEAK SHORTWAVE TROUGHS EMBEDDED WITHIN THE WSW FLOW COMBINED WITH
SUFFICIENT DAYTIME HEATING...INSTABILITY AND DEEP LAYER MOISTURE WILL
BE ENOUGH TO TRIGGER CONVECTION ACROSS PORTIONS OF THE LOCAL AREA
EACH DAY...ESPECIALLY THROUGH THE AFTERNOON AND EARLY EVENING
PERIODS. THE LATEST MODEL GUIDANCE HAS INITIALIZED WELL WITH THIS
SYNOPTIC PATTERN AND GENERALLY INDICATES THE LOW-LEVEL FLOW
GRADUALLY SHIFTING TO THE SOUTHWEST OVER THE NEXT COUPLE OF DAYS
AS A WEAK FRONTAL BOUNDARY APPROACHES FROM THE WEST. THIS
SOUTHWEST FLOW COMBINED WITH THE EAST COAST SEA BREEZE WILL LEAD
TO THE BEST LOW-LEVEL CONVERGENCE BECOMING ESTABLISHED NEAR AND
OVER THE EAST COAST METRO AREAS. AS A RESULT...WILL INDICATE THE
HIGHEST RAINFALL PROBABILITIES OVER THESE EAST COAST LOCATIONS
THROUGH WEDNESDAY. MODEL PRECIPITABLE WATER VALUES ARE NEARING THE
TWO INCH MARK THROUGH THIS TIME WITH THE MAXIMUM VALUES CLOSER TO
THESE EAST COASTAL LOCATIONS. AS TYPICALLY OBSERVED WITH THIS TYPE
OF PATTERN...LOCALIZED FLOODING IS NOT OUT OF QUESTION WHERE THE
HEAVIER SHOWERS/STORMS BECOME CONCENTRATED. 85/AG

.LONG TERM...
LITTLE CHANGE THURSDAY THOUGH STEERING WINDS BECOME A LITTLE MORE
NW AFFECTING THE E COAST UNIFORMLY WITH CONVECTION. WITH AN UPPER
CLOSED LOW DEVELOPING OFF OF THE SE U.S. COAST FRIDAY AND INTO
SATURDAY...AND WITH THE SURFACE TROUGH SE OF THE AREA...DRIER AIR
WILL MOVE OVER S FLA WITH POPS DROPPING DRASTICALLY. VERY
LITTLE...IF AT ALL...LOWERING OF MAX/MIN TEMPERATURES EXPECTED. JR

&&

.MARINE...
LIGHT WINDS AND LOW SEAS ARE EXPECTED THROUGH THE FIRST HALF OF
THE WEEK AS A WEAK FRONTAL BOUNDARY APPROACHES FROM THE WEST. IN
ADDITION TO THE WINDS AND SEAS...SCATTERED SHOWERS WILL REMAIN
POSSIBLE THROUGH THE PERIOD...WHICH MAY LEAD TO PERIODS WITH GUSTY
WINDS AND LOCALLY CHOPPIER CONDITIONS IN AND AROUND THE HEAVIER
SHOWERS THAT DEVELOP. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST
OVER THE WEEKEND AND INCREASE INTO THE MODERATE RANGE AS HIGH
PRESSURE BUILDS ACROSS THE REGION.

&&

.FIRE WEATHER...
PLENTY OF MOISTURE AND RAIN CHANCES WILL PRECLUDE ANY RED FLAG
CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  84  72  85 / 40 60 40 50
FORT LAUDERDALE  75  85  74  85 / 30 60 40 50
MIAMI            73  86  72  86 / 30 60 30 50
NAPLES           72  85  72  84 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...57/DG
Hazardous weather outlook, May 14, 1:50 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT MON MAY 14 2012

AMZ610-630-FLZ063-066>075-168-172>174-150445-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
250 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTERIOR...
...THUNDERSTORM FOCUS SHIFTS TO EAST COAST TUE-THU, LOCALLY HEAVY RAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: PLENTY OF MOISTURE COMBINED WITH AN UPPER TROUGH
AND SUFFICIENT INSTABILITY WILL BE ENOUGH TO TRIGGER SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS...ESPECIALLY OVER THE
INTERIOR SECTIONS TOWARD THE LAKE AND PALM BEACH COUNTY. THE
PRIMARY THREAT FROM THE STRONGER STORMS WILL BE FREQUENT LIGHTNING
STRIKES ALONG WITH BRIEF HEAVY RAINFALL.

WIND: WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS THAT DEVELOP.

HAIL: SMALL HAIL WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS
THAT DEVELOP.

RIP CURRENTS: ONSHORE WINDS ALONG WITH 1 TO 3 FOOT SURF WILL BE
ENOUGH TO SUPPORT A SLIGHT RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY, BUT ESPECIALLY TUESDAY THROUGH
THURSDAY WHERE THE STORMS WILL FOCUS ACROSS THE EAST COAST METRO
AREAS. ASIDE FROM THE LIGHTNING DANGER, LOCALLY HEAVY RAINFALL WILL
BE A CONCERN. TORRENTIAL THUNDERSTORM RAINS ARE EXPECTED EACH
AFTERNOON FROM TUESDAY THROUGH THURSDAY, WITH 2 TO 5 INCHES OF RAIN
LIKELY AT A FEW LOCALES EACH DAY, WHICH COULD RESULT IN STREET
FLOODING.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 14, 2:32 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT MON MAY 14 2012

FLZ067-068-071-072-142000-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL METRO PALM BEACH COUNTY FL
332 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWEST BROWARD COUNTY
  SOUTHWEST PALM BEACH COUNTY

* UNTIL 400 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF PARKLAND TO 7 MILES NORTH OF MILE MARKER 30 ON
  ALLIGATOR ALLEY...AND MOVING EAST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  US 27
  RURAL SOUTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2637 8019 2614 8047 2627 8068 2645 8042
TIME...MOT...LOC 1932Z 281DEG 10KT 2637 8038 2625 8056

GARCIA
Special weather statement, May 14, 3:17 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT MON MAY 14 2012

FLZ067-071-072-142100-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL
417 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY
  EXTREME SOUTHWEST CENTRAL PALM BEACH COUNTY

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  WEST OF CORAL SPRINGS TO INTERSECTION I-75 AND U.S. 27...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  INTERSECTION I-75 AND U.S. 27...
  CORAL SPRINGS...
  WESTON...
  TAMARAC...
  NORTH LAUDERDALE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2622 8017 2599 8039 2619 8053 2636 8039
TIME...MOT...LOC 2017Z 324DEG 14KT 2629 8034 2614 8045

GARCIA
Local storm report, May 14, 3:40 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
440 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     12 E MICCOSUKEE INDIAN  26.15N 80.68W
05/14/2012  M44.00 MPH       BROWARD            FL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A WIND GUST OF 38 KTS...OR 44
            MPH...NEAR MILE MARKER 35 ON INTERSTATE 75 AT 416 PM EDT.
            THIS LOCATION IS APPROXIMATELY 15 MILES WEST OF THE
            INTERSECTION OF US 27 AND INTERSTATE 75.

0417 PM     TSTM WND GST     12 E MICCOSUKEE INDIAN  26.17N 80.69W
05/14/2012  M50.00 MPH       BROWARD            FL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A WIND GUST OF 43 KTS...OR 50
            MPH...NEAR MILE MARKER 35 ON INTERSTATE 75 AT 417 PM EDT.
            WINDS WERE SUSTATINED AT 29 KTS...OR 33 MPH. THIS
            LOCATION IS APPROXIMATELY 15 MILES WEST OF THE
            INTERSECTION OF US 27 AND INTERSTATE 75.

&&

ROSS
Local storm report, May 14, 3:44 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
444 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     12 E MICCOSUKEE INDIAN  26.15N 80.68W
05/14/2012  M50.00 MPH       BROWARD            FL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A WIND GUST OF 43 KTS...OR 50
            MPH...NEAR MILE MARKER 35 ON INTERSTATE 75 AT 417 PM EDT.
            WINDS WERE SUSTATINED AT 29 KTS...OR 33 MPH. THIS
            LOCATION IS APPROXIMATELY 15 MILES WEST OF THE
            INTERSECTION OF US 27 AND INTERSTATE 75.

&&

ROSS
Special weather statement, May 14, 3:53 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
453 PM EDT MON MAY 14 2012

FLZ067-068-168-142115-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
453 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  SOUTHWEST OF PALM CITY TO 12 MILES NORTHWEST OF LION COUNTRY
  SAFARI...AND MOVING SOUTHEAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  NORTH COUNTY AIRPORT...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2672 8032 2689 8051 2696 8047 2696 8015
      2698 8013 2697 8011
TIME...MOT...LOC 2052Z 321DEG 27KT 2705 8032 2686 8043

GARCIA

The radar

The Miami radar (KAMX), 57 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
May 14, 4:03 PM EST
Where
Broward County, 8.43 mi N of Miramar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.122, -80.411

A member of the public reported an estimated wind speed of 45 mph with gusts to 60 mph near the intersection of Glades Parkway and Interstate 75 in Northwest Weston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384803.